Georgia, 2020

Damaging Winds in Georgia, June 9 to 10, 2020

June 9 to 10, 2020 · NWS FFC · 11 events in 11 counties and zones

Deep tropical moisture associated with the remains of Tropical Storm Cristobal ahead of an approaching short wave and cold front resulted in scattered strong to severe thunderstorms each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Deep tropical moisture associated with the remains of Tropical Storm Cristobal ahead of an approaching short wave and cold front resulted in scattered strong to severe thunderstorms each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 9, 1:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 9, 1:36 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
236 PM EDT Tue Jun 9 2020

.SHORT TERM /Tonight through Wednesday Night/...
Scattered to numerous showers and thunderstorms this afternoon are
expected to diminish this evening with the loss of daytime heating.
With all the available moisture around, some lingering chances will
continue through the night over N GA.

A cold front approaches the area on Wednesday and will move to
central GA overnight. That will allow for another round of showers
and storms to develop Wednesday and Wednesday night.
A few storms could be severe with damaging winds as the main
hazard and some large hail will also be possible.

Forecast low temperatures are running about 5 to 13 degrees above
normal across the area tonight and near normal to about 8 degrees
above normal Wednesday night. Forecast high temperatures are running
within about 3 degrees of normal for Wednesday.

Overall confidence is Medium to high.

BDL

.LONG TERM /Thursday through Tuesday/...
No major changes made to the extended forecast. A cold front will
bring showers and thunderstorms to central Georgia Wednesday night
and continue across eastern and southern portions of the state
Thursday. With some lingering CAPE values in in the 1000 to 2000
J/KG range, there is the chance of a few strong thunderstorms to
form thursday afternoon as the front stalls. A stationary front will
linger along the coast, maintaining a diurnally driven chance for
showers and thunderstorms into the weekend. After the front moves
out, afternoon storms should be switched off by the dry air in place
over north and central Georgia this weekend and into early next week.

Dewpoints drop significantly behind the front from the 70s into the
50s and low 60s across the CWA on Thursday. Temperatures will be
moderated to near normal by the time the weekend rolls around.
Another front toward the end of the weekend will reinforce the dry
air. Given high pressure in place and northwest flow, precip with
this front is pretty unlikely.

Vaughn/01

&&

.AVIATION...
18Z Update...
MVFR-VFR ceilings becoming all VFR but with showers and
thunderstorms increasing and diminishing this evening. Increasing
potential for MVFR then IFR ceilings late tonight and early
Wednesday, eventually improving to VFR with another round of
showers and storms. Surface winds SSW 10 kts or less becoming
light overnight then near 10 kts during the day Wednesday.

//ATL Confidence...18Z Update...
Medium to high confidence for winds.
Low to Medium confidence on all other elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  87  69  87 /  60  70  60  20
Atlanta         72  86  67  83 /  50  70  60  20
Blairsville     67  80  61  80 /  60  70  60  10
Cartersville    71  87  64  84 /  50  70  60  10
Columbus        73  88  69  89 /  50  70  50  20
Gainesville     70  83  67  84 /  60  70  60  20
Macon           72  90  71  88 /  50  60  50  40
Rome            72  87  64  84 /  50  70  50   5
Peachtree City  71  86  66  85 /  50  70  50  20
Vidalia         73  92  73  91 /  50  60  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....01
AVIATION...BDL
Hazardous weather outlook, Jun 9, 10:17 AM EST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1117 AM EDT Tue Jun 9 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1117 AM EDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible this afternoon and into the
evening. Some of these storms could contain heavy rain, gusty
winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a marginal risk of severe thunderstorms on Wednesday as
a cold front moves through. The primary threat will be damaging
winds, but frequent lightning, heavy rain and hail are possible as
well.

Thunderstorms focused in central and southeastern Georgia will be
possible Thursday through Saturday. Frequent lightning, heavy
rain, and gusty winds will be the primary hazards with any storms
that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 9, 1:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
232 PM EDT Tue Jun 9 2020

GAZ067-069-079-091915-
Upson GA-Meriwether GA-Talbot GA-
232 PM EDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UPSON...SOUTHEASTERN
MERIWETHER AND TALBOT COUNTIES UNTIL 315 PM EDT...

At 231 PM EDT...a strong thunderstorm was over Olive Branch, moving
northeast at 25 mph.

  HAZARD...Winds up to 40 mph, pea sized hail and frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Lightning is one of nature's
           leading killers. If you can hear thunder, you are close
           enough to be struck by lightning.

Some locations in the path of this storm include
Talbotton, Manchester, Woodland, Geneva, Sunset Village, Sprewell
Bluff State Park, Pleasant Hill, Big Lazer Creek WMA, Olive Branch
and Po Biddy Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

LAT...LON 3257 8456 3262 8466 3290 8462 3289 8443
      3276 8430
TIME...MOT...LOC 1831Z 204DEG 22KT 3265 8458

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 9, 2:03 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
303 PM EDT Tue Jun 9 2020

GAZ069>071-081-091945-
Lamar GA-Monroe GA-Upson GA-Crawford GA-
303 PM EDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR...SOUTHWESTERN
MONROE...NORTHEASTERN UPSON AND NORTHWESTERN CRAWFORD COUNTIES UNTIL
345 PM EDT...

At 303 PM EDT...a strong thunderstorm was southeast of
Thomaston, moving northeast at 15 mph.

  HAZARD...Winds up to 40 mph and frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Lightning is one of nature's
           leading killers. If you can hear thunder, you are close
           enough to be struck by lightning.

Some locations in the path of this storm include
Barnesville, Yatesville, Culloden, The Rock, Redbone, Logtown,
Redbone Crossroads, Piedmont, Russellville, Brent and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

LAT...LON 3284 8429 3303 8425 3306 8404 3292 8390
      3273 8412
TIME...MOT...LOC 1903Z 207DEG 12KT 3283 8420

WIND...40MPH
Special weather statement, Jun 9, 2:06 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
306 PM EDT Tue Jun 9 2020

GAZ025-035>037-047-049-091930-
Morgan GA-Jackson GA-Walton GA-Barrow GA-Clarke GA-Oconee GA-
306 PM EDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...JACKSON...
NORTHEASTERN WALTON...SOUTHEASTERN BARROW...WESTERN CLARKE AND OCONEE
COUNTIES UNTIL 330 PM EDT...

At 306 PM EDT...a line of strong thunderstorms was along a line
extending from near Hoschton to near Good Hope...and moving northeast
at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Winder, Jefferson, Commerce, Watkinsville, Athens, Braselton,
Statham, Maysville, Arcade, Nicholson, Hoschton, Bogart, North High
Shoals, Bethlehem, Pendergrass, Good Hope, Bishop, Whitehall,
Athens-Clarke County and Westgate Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3425 8349 3378 8330 3376 8363 3411 8378
      3426 8358 3425 8356 3426 8350 3426 8349
TIME...MOT...LOC 1906Z 237DEG 20KT 3410 8371 3381 8359

WIND...40MPH
Special weather statement, Jun 9, 2:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
317 PM EDT Tue Jun 9 2020

GAZ033-034-045-046-048-057-058-092000-
Butts GA-North Fulton GA-Rockdale GA-DeKalb GA-Gwinnett GA-Newton GA-
Henry GA-
317 PM EDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR BUTTS...NORTH FULTON...
ROCKDALE...DEKALB...SOUTHWESTERN GWINNETT...NEWTON AND HENRY COUNTIES
UNTIL 400 PM EDT...

At 316 PM EDT...a line of strong thunderstorms extended from near
Clarkston to near Kelleytown to near High Falls State Park, moving
north at 25 mph.

  HAZARD...Winds up to 40 mph and frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Lightning is one of nature's
           leading killers. If you can hear thunder, you are close
           enough to be struck by lightning.

Some locations in the path of these storms include
Atlanta, Lawrenceville, McDonough, Decatur, Conyers, Covington,
Jackson, Sandy Springs, Johns Creek, Alpharetta, Dunwoody, Duluth,
Snellville, Suwanee, Lilburn, Chamblee, Norcross, Doraville,
Clarkston and Stone Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

LAT...LON 3410 8421 3406 8415 3405 8410 3407 8412
      3404 8404 3381 8395 3379 8398 3375 8393
      3346 8380 3341 8385 3340 8384 3320 8396
      3320 8406 3348 8415 3376 8433 3410 8424
TIME...MOT...LOC 1916Z 195DEG 20KT 3384 8425 3355 8413 3322 8404

WIND...40MPH
Special weather statement, Jun 9, 2:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
325 PM EDT Tue Jun 9 2020

GAZ020-021-032-033-043-092015-
North Fulton GA-Douglas GA-Cobb GA-Cherokee GA-Bartow GA-
325 PM EDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
DOUGLAS...COBB...SOUTHWESTERN CHEROKEE AND SOUTHEASTERN BARTOW
COUNTIES UNTIL 415 PM EDT...

At 324 PM EDT...a strong thunderstorm was over Jim R Miller Park,
moving northeast at 25 mph.

  HAZARD...Winds up to 40 mph and frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Lightning is one of nature's
           leading killers. If you can hear thunder, you are close
           enough to be struck by lightning.

Some locations in the path of this storm include
Atlanta, Marietta, Canton, Sandy Springs, Roswell, Alpharetta,
Smyrna, Dunwoody, Kennesaw, Woodstock, Acworth, Powder Springs, Holly
Springs, Austell, Fair Oaks, Lithia Springs, Mount Bethel, Hickory
Flat, Kellogg Creek and Lost Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

LAT...LON 3395 8472 3419 8468 3418 8439 3400 8426
      3396 8431 3397 8433 3397 8435 3393 8435
      3375 8455 3382 8472
TIME...MOT...LOC 1924Z 207DEG 23KT 3386 8460

WIND...40MPH
Special weather statement, Jun 9, 2:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
353 PM EDT Tue Jun 9 2020

GAZ022-033>035-045>049-059-092030-
Morgan GA-North Fulton GA-Walton GA-Rockdale GA-Barrow GA-DeKalb GA-
Forsyth GA-Gwinnett GA-Jasper GA-Newton GA-
353 PM EDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN...NORTH FULTON...
WALTON...NORTHEASTERN ROCKDALE...SOUTHWESTERN BARROW...NORTHERN
DEKALB...SOUTHWESTERN FORSYTH...GWINNETT...NORTHERN JASPER AND NEWTON
COUNTIES UNTIL 430 PM EDT...

At 352 PM EDT...a line of strong thunderstorms extended from
Norcross to Big Haynes Creek Park to near Covington to near North
Alcovy to Stark, moving northeast at 20 mph.

  HAZARD...Winds up to 40 mph and frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Lightning is one of nature's
           leading killers. If you can hear thunder, you are close
           enough to be struck by lightning.

Some locations in the path of these storms include
Lawrenceville, Conyers, Winder, Monroe, Covington, Cumming, Sandy
Springs, Roswell, Johns Creek, Alpharetta, Dunwoody, Duluth, Sugar
Hill, Snellville, Suwanee, Buford, Lilburn, Loganville, Norcross and
Doraville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

LAT...LON 3404 8374 3391 8363 3389 8363 3388 8361
      3385 8358 3377 8355 3340 8359 3332 8384
      3334 8386 3338 8386 3339 8389 3342 8391
      3349 8389 3370 8396 3392 8432 3423 8422
TIME...MOT...LOC 1952Z 208DEG 17KT 3394 8421 3376 8393 3360 8381 3347
8379 3335 8390

WIND...40MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
June 9, 3:00 PM EST to 3:20 PM EST
Where
Newton County, 1.7 mi WSW of Fairfield to 1.8 mi SE of Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.571, -83.847

The Newton County 911 center reported trees blown down around the intersection of the Covington Bypass and Highway 36 and the intersection of Elks Club Road and Glengarry Chase.

Thunderstorm Wind, Morgan

When
June 9, 3:10 PM EST to 3:35 PM EST
Where
Morgan County, 2.42 mi NW of Centennial to 0.96 mi N of Bethany
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.601, -83.654

The Morgan County 911 center reported trees blown down along I-20 near mile marker 104 and along Bethany Church Road.

Thunderstorm Wind, Dawson

When
June 9, 3:55 PM EST to 4:20 PM EST
Where
Dawson County, 1.32 mi ESE of Afton to 0.69 mi W of Dawsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.493, -84.208

The Dawson County Emergency Manager reported several trees blown down across the county from the Juno area to Dawsonville. Trees fell onto structures in the 600 block of Highway 53 East and in the 3000 block of Afton Road.

Thunderstorm Wind, Paulding

When
June 9, 4:40 PM EST to 5:10 PM EST
Where
Paulding County, 1.62 mi ENE of Union to 0.94 mi NNW of Crowville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.835, -84.952

The Paulding County Emergency Manager reported trees and power lines blown down across the county from the southwest corner along Ragan drive northeast across Dallas on Wagon Trail Circle, Summer Creek Cove and Old Hickory Way and into the northeast portion of the county near the intersection of Ferguson Place and Cochran Road.

Thunderstorm Wind, Troup

When
June 10, 3:52 PM EST to 4:15 PM EST
Where
Troup County, 3.02 mi E of Smiths Mill to 4.04 mi E of Smiths Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.901, -84.898

The Troup County Emergency Manager reported trees blown down near Stovall from Hamilton Road just north of Oak Grove Road to Old Chipley Road.

Thunderstorm Wind, Meriwether

When
June 10, 4:15 PM EST to 4:25 PM EST
Where
Meriwether County, 1.15 mi N of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.147, -84.733

The Meriwether County Emergency Manager reported a tree blown down across the Roosevelt Highway just north of Primrose Road.

Thunderstorm Wind, Muscogee

When
June 10, 4:20 PM EST to 4:30 PM EST
Where
Muscogee County, 0.43 mi SW of Baker Village
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.416, -84.936

The Muscogee County 911 center reported a tree blown down near the intersection of Shelby Street and Esquiline Court.

Thunderstorm Wind, Talbot

When
June 10, 4:29 PM EST to 4:34 PM EST
Where
Talbot County, 1.77 mi SE of Tax
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
32.805, -84.655

The Talbot County 911 center reported a large tree limb blown down blocking the roadway near St. Paul's Church on the Flint Hill Highway.

Thunderstorm Wind, Pike

When
June 10, 4:32 PM EST to 4:37 PM EST
Where
Pike County, 0.74 mi S of Molena
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.009, -84.501

The Pike County 911 center reported a large tree limb blown down blocking the roadway on Hill Street in Molena.

Thunderstorm Wind, Upson

When
June 10, 5:02 PM EST to 5:27 PM EST
Where
Upson County, 10.25 mi S of Salem to 1.19 mi SW of Yatesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.753, -84.201

The Upson County Emergency Manager reported trees blown down across the eastern portion of the county from Salem to Yatesville.

Thunderstorm Wind, Crawford

When
June 10, 5:41 PM EST to 5:51 PM EST
Where
Crawford County, 1.88 mi WNW of Roberta
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.730, -84.050

The Crawford County 911 center reported a trees blown down on Highway 80 just west of Roberta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899552, 899557, 899560, 899563, 899572, 899579, 899583, 899586, 899588, 899590, 899591.